Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 20, NWS Elko, NV

September 19, 2017Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at Sep 19, 2017, 2:47 AM PDT for Humboldt County, Nevada. It took effect at Sep 20, 2017, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 2:47 AM PDT (09:47 UTC)
In effect from
Sep 20, 2017, 12:00 PM PDT
Expired
Sep 20, 2017, 8:02 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS75 KLKN 190947
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
247 AM PDT Tue Sep 19 2017

NVZ030-210400-
/O.NEW.KLKN.WI.Y.0020.170920T1900Z-170921T0400Z/
Humboldt County-
247 AM PDT Tue Sep 19 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from noon to 9 PM PDT Wednesday. 

* WINDS...West 20 to 30 mph with gusts around 50 mph.

* TIMING...Winds will strengthen Wednesday afternoon and diminish
  Wednesday evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high-
  profile vehicles should be alert to the danger of these winds,
  especially when driving along Interstate 80 and U.S. 95 in
  Humboldt County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
4 follow-up statements
805 
WWUS75 KLKN 192041
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
Issued by National Weather Service RENO NV
141 PM PDT Tue Sep 19 2017

NVZ030-201200-
/O.CON.KLKN.WI.Y.0020.170920T1900Z-170921T0400Z/
Humboldt County-
141 PM PDT Tue Sep 19 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM PDT
WEDNESDAY...

* WINDS...West 20 to 30 mph with gusts around 50 mph.

* TIMING...Winds will strengthen Wednesday afternoon and 
  diminish Wednesday evening. 

* IMPACTS...Drivers of vans, campers, trailers, and other high- 
  profile vehicles should be alert to the danger of these 
  winds, especially when driving along Interstate 80 and U.S. 
  95 in Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
472 
WWUS75 KLKN 201044
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
Issued by National Weather Service RENO NV
344 AM PDT Wed Sep 20 2017

NVZ030-210000-
/O.CON.KLKN.WI.Y.0020.170920T1900Z-170921T0400Z/
Humboldt County-
344 AM PDT Wed Sep 20 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
THIS EVENING...

* WINDS...West 20 to 30 mph with gusts around 50 mph.

* TIMING...Winds will strengthen this afternoon and diminish 
  Wednesday evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high- 
  profile vehicles should be alert to the danger of these 
  winds, especially when driving along Interstate 80 and U.S. 
  95 in Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
449 
WWUS75 KLKN 202004
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
Issued by National Weather Service RENO NV
104 PM PDT Wed Sep 20 2017

NVZ030-210400-
/O.CON.KLKN.WI.Y.0020.000000T0000Z-170921T0400Z/
Humboldt County-
104 PM PDT Wed Sep 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West 15 to 25 mph with gusts to 50 mph.

* TIMING...Winds will diminish this evening.

* IMPACTS...Drivers of high profile vehicles should be alert for
  cross winds when driving along Interstate 80 and U.S. 95 in 
  Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Brong
266 
WWUS75 KLKN 210302
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
802 PM PDT Wed Sep 20 2017

NVZ030-210415-
/O.CAN.KLKN.WI.Y.0020.000000T0000Z-170921T0400Z/
Humboldt County-
802 PM PDT Wed Sep 20 2017

...WIND ADVISORY IS CANCELLED...

The cold front has passed through the area and winds have
diminished. Local gusts to 35 mph will be possible for a couple 
more hours but speeds are expected to continue dropping off.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 18, 9:55 PM PDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 18, 9:55 PM PDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
955 PM PDT Mon Sep 18 2017

.SYNOPSIS...Light shower activity across northern NV tonight into
Tuesday. Breezy to windy conditions return on Wednesday ahead of a
cold and wet storm system that will bring snow to the mountains
and rain to most valleys Wednesday night into Thursday.

&&

.UPDATE...With winds subsiding this evening, took down the wind
advisory and red flag warnings that were in effect through 9pm. No
other changes at this time.

&&

.PREV DISCUSSION... /ISSUED AT 347 PM /

SYNOPSIS...A Wind Advisory and Red Flag Warning are in effect
until 9 PM this Monday evening for the northern half of Nevada.
Southwest to west wind gusts of 35, up to 50 mph are likely through
early tonight. A stronger and colder storm system will impact the
region by midweek bringing breezy and wet fall conditions along
with higher elevation snows. In addition to widespread rainfall,
accumulating wet snow levels could lower down into the higher
valleys of northeast and central Nevada on Thursday.

SHORT TERM...This Monday afternoon through Wednesday evening.

Wind Advisory and Red Flag Warning will ride through 9 PM this evening.
Southwest winds are on the rise as stronger upper level wind field mixes down
near the surface with gusts of 35 to 50 mph anticipated through early evening.
A few showers and storms are possible in the north, mainly along the Idaho
border. Same area could experience a few lingering light rain/snow showers
and perhaps a dusting of snow in the higher mountain elevations of northern
Elko County on Tuesday. Max temps on Tuesday will range from the
50s in the far north, 60s along Interstate 80 with some 70s in
northern Nye and southern White Pine counties.

Wednesday. Strong jet stream and shortwave energy will begin to
dig on the backside of an approaching and deepening long-wave
Pacific Northwest trough. Ahead of this system, moisture and winds
will increase during the afternoon and evening. Some light rain
showers will break out during this time frame across northern and
then central Nevada, and gradually increase in coverage and
intensity as the system continues to strengthen Wednesday night.
Southwest to west winds may approach advisory criteria Wednesday
afternoon and evening ahead of a southeastward advancing cold
front. Highs on Wednesday will be relatively mild and range from
the 50s far north, to 60s and 70s elsewhere before much colder air
arrives with lowering snow levels on Thursday into Friday.

LONG TERM...Wednesday night through next Monday.

The long range models are in good agreement until the weekend and
then diverge. Starting late Wednesday a significant trough, more
winter-like than anything so far, dig down the western US and the
trajectories over the Great Basin turn due north with a closed low
over south central Canada and an eastern Pacific high building.
The source of the upper flow is therefore from around northern BC
or southern Yukon and so....chilly. Temps will drop to the 50s
and 60s in valleys for highs, with 20s and 30s for lows. Some
northern higher valleys will certainly hit the teens Friday and
Saturday mornings.

Big story: rain showers Wednesday night into early Thursday,
turning to snow in the mountains over most of northern and central
Nevada Thursday into Friday, with even some snow dropping to
valley floors below 6000 feet in the northern half. Only a dusting
is expected this low, but some decent accumulations could accrue
on the ridges and higher mountain valleys, as much as 6 inches in
highest terrain over two days.

By late Friday drier air and a little warmer, and the weekend
looks dry with a slow warming trend.

Summer appears over.

AVIATION...Look for VFR conditions to continue across all
terminals through Tuesday morning. West to southwest winds will
continue through the afternoon and early evening with speeds up
to 25 kts sustained and gusts around 40 kts at times at KELY,
KWMC, and KEKO. Slightly less wind expected at KTPH. Potential for
light VCSH at KWMC and KEKO Monday afternoon/evening. Winds and
showers decrease overnight and move to extreme northeast Nevada
Tuesday.

FIRE WEATHER...A Red Flag Warning for strong gusty winds up to
50 mph and low RH remains in effect until 9 PM this Monday evening
for FWZs 454, 467, 468, 469, and 470. In addition, a few showers and
isolated thunderstorms will brush the northern zones along the Idaho
border this afternoon and evening followed by the chance of some
lingering light rain and snow showers with some minor accumulations
possible in the highest elevations of northern Elko County later
tonight into Tuesday.

A stronger and much cooler storm system will impact the region by
midweek bringing breezy and wet fall conditions along with higher
elevation snows. Although it will be windy again later on Wednesday,
this will be a colder and wetter system with overall higher RH values
so no major fire weather issues are anticipated at this time. In
addition to widespread rainfall, accumulating wet snow levels could
lower down into the higher valleys of northeast and central Nevada
on Thursday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

96/96
Hazardous weather outlook, Sep 18, 2:15 PM PDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
215 PM PDT Mon Sep 18 2017

NVZ030-031-033>041-192115-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
215 PM PDT Mon Sep 18 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAYS ONE and TWO...Monday evening through Tuesday.

A strong winter-like system will develop over southern Canada part
of which will drop southwest into the Great Basin. Increasing
clouds will invade Nevada and isolated showers or thunderstorms
the far northern part of the state.

.DAYS THREE THROUGH SEVEN...Wednesday through Monday

This winter-like system will deepen with Wednesday being the last
mild day. A cold front will cross the state Thursday, bringing
highs down the 40s and 50s most places and lows in the 20s and 30s
through Saturday.

Snow will develop over the higher terrain of central and northern
Nevada Thursday and could even produce a dusting or mix of rain
and snow as low as 5600 feet in northern valleys....6000 feet in
central valleys. Mountains above about 8000 feet could see a few
inches by Friday and some higher ridges as much as six inches.

If you are planning on travel, work, or play in the higher country
Thursday or Friday, have a plan B. The snows could affect your
plans.

A snow advisory may be issued for this period.

A slow warming and drying trend starts Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:59 AM PDTWinter Weather AdvisoryLKNElko, Eureka, Lander, White Pine68 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.